Alabama, 2012

Heat in Alabama, June 22 to 27, 2012

June 22 to 27, 2012 · NWS BMX · 8 events in 7 counties and zones

A strong ridge of high pressure centered over the Central Plains and locally dry conditions resulted in unseasonably warm temperatures across Central Alabama. Scattered locations reached at least 100 degrees or a heat index of 105 or greater for several days between June 23 and June 27, before expanding areawide for the end of the month.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

A strong ridge of high pressure centered over the Central Plains and locally dry conditions resulted in unseasonably warm temperatures across Central Alabama. Scattered locations reached at least 100 degrees or a heat index of 105 or greater for several days between June 23 and June 27, before expanding areawide for the end of the month.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Jun 22, 11:28 AM CST, 32 minutes earlier.

Area forecast discussion, Jun 22, 11:28 AM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1228 PM CDT FRI JUN 22 2012

.UPDATE...
FOR AVIATION.

&&

.DISCUSSION...

ONLY MADE MINOR CHANGES TO THE FORECAST FOR TODAY AND TONIGHT WITH
THIS UPDATE. TRIMMED POPS AND LEFT THE NORTHEAST WITH LESS THAN A
20 POP FOR THE AFTERNOON AND EVENING. CONTINUE TO OBSERVE LIMITED
MOISTURE OVER THE AREA WITH PWAT VALUES AROUND 1.3 INCHES. THERE
IS EVIDENCE OF SLIGHTLY BETTER BOUNDARY LAYER MOISTURE ACROSS THE
NORTHEAST WHERE A FEW SHOWERS DEVELOPED LATE YESTERDAY EVENING.
KBMX MORNING SOUNDING SHOWS 700 MB TEMP HAS DECREASED FROM 11 TO
9 DEG C. THE NORTHEAST WILL ALSO HAVE THE LOWEST 500 TO 700 MB
HEIGHTS/TEMPS THIS AFTERNOON THAT MAY ALLOW FOR SOME VERY ISOLATED
SHOWERS OR A THUNDERSTORM TO DEVELOP. CONVECTIVE DEVELOPMENT
ACROSS THE REST OF THE AREA WILL BE PRECLUDED BY RELATIVELY WARM
MID LEVEL TEMPS AND A LACK OF BOUNDARY LAYER MOISTURE. TEMPS HAVE
WARMED QUICKLY THIS MORNING AND A VERY WARM AFTERNOON IS ON TAP
WITH READINGS WELL INTO THE 90S.

87/GRANTHAM

AVIATION...
18Z TAF DISCUSSION.

VFR CONDITIONS EXPECTED AT ALL SITES FOR THIS TAF CYCLE. SCATTERED
CU AROUND 7K FT MAY CONTINUE THROUGH THE OVERNIGHT AS A WEAK COLD
FRONT STALLS OVER CENTRAL ALABAMA... AND LIGHT WINDS SHOULD SUBSIDE
AFTER SUNSET.

77/GLEASON

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     93  68  95  69  96 /  10  10  10   0   0
ANNISTON    93  69  94  71  95 /  10  10  10   0   0
BIRMINGHAM  94  71  95  73  96 /  10  10   0   0   0
TUSCALOOSA  96  70  97  72  98 /   0   0   0   0   0
CALERA      93  71  95  71  96 /  10  10   0   0   0
AUBURN      92  69  94  70  94 /   0   0  10   0   0
MONTGOMERY  94  71  95  73  95 /   0   0  10   0  10
TROY        93  67  94  70  94 /   0   0  10   0  10

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

87/77
Hazardous weather outlook, Jun 22, 4:40 AM CST, 7 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
540 AM CDT FRI JUN 22 2012

ALZ011>015-017>050-231200-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
540 AM CDT FRI JUN 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AN UPPER DOME OF HIGH PRESSURE WILL EXPAND EASTWARD TOWARD ALABAMA
OVER THE WEEKEND. THE COMBINATION OF HIGH TEMPERATURES AND HUMIDITY
COULD PRODUCE HEAT INDICIES ABOVE 105 DEGREES ACROSS PORTIONS OF THE
WESTERN HALF OF CENTRAL ALABAMA SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

08/MNK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 heat. Local standard time, as filed.

Heat, Tuscaloosa

When
June 22, 12:00 PM CST to June 27, 6:00 PM CST
Where
Tuscaloosa forecast zone
Reported by
COOP Observer
Coordinates
33.290, -87.525 (the zone’s center; the record gives no point)

A combination of COOP observer data and ASOS data from the Tuscaloosa Regional Airport recorded temperatures of 100 or greater each day.

Heat, Shelby

When
June 22, 12:00 PM CST to June 23, 6:00 PM CST
Where
Shelby forecast zone
Reported by
COOP Observer
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Heat, Greene

When
June 23, 12:00 PM CST to 6:00 PM CST
Where
Greene forecast zone
Reported by
COOP Observer
Coordinates
32.853, -87.952 (the zone’s center; the record gives no point)

Heat, Pickens

When
June 25, 12:00 PM CST to 6:00 PM CST
Where
Pickens forecast zone
Reported by
COOP Observer
Coordinates
33.281, -88.089 (the zone’s center; the record gives no point)

Heat, Etowah

When
June 25, 12:00 PM CST to 6:00 PM CST
Where
Etowah forecast zone
Reported by
COOP Observer
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Heat, Marion

When
June 26, 12:00 PM CST to 6:00 PM CST
Where
Marion forecast zone
Reported by
COOP Observer
Coordinates
34.137, -87.887 (the zone’s center; the record gives no point)

Heat, Shelby

When
June 26, 12:00 PM CST to June 27, 6:00 PM CST
Where
Shelby forecast zone
Reported by
COOP Observer
Coordinates
33.264, -86.661 (the zone’s center; the record gives no point)

Heat, Jefferson

When
June 27, 12:00 PM CST to 6:00 PM CST
Where
Jefferson forecast zone
Reported by
COOP Observer
Coordinates
33.554, -86.896 (the zone’s center; the record gives no point)

What these are

Heat
Heat below excessive heat criteria that still caused deaths, injuries or significant impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2012Every state in 2012This day in weather historyWarnings in Alabama, June 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 411647, 411653, 411648, 411649, 411655, 411650, 411654, 411651.